Hail, Fergus
- When
- June 24, 10:39 PM MST
- Where
- Fergus County, 15 mi WSW of Lewistown
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.983, -109.717
75 inch diameter hail at Lewistown 15WSW.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A severe thunderstorm dropped .75 inch diameter hail at Lewistown 15WSW.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 24, 9:55 PM MST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1055 PM MDT FRI JUN 24 2005 UPDATED AVIATION SECTION .UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS POPPED UP OVER FAR SOUTHWEST MONTANA THIS EVENING...BUT THE NORTH HAS REMAINED STABLE WITH NO CONVECTION. HAVE UPDATED POPS TO DROP MENTION OF SHOWERS OVER MUCH OF THE CWA...BUT WILL KEEP ISOLATED POPS GOING IN THE SOUTHWEST OVERNIGHT. NO OTHER CHANGES TO THE FORECAST ARE NEEDED. MPJ && .PREV DISCUSSION... (ISSUED 630 PM MDT FRI JUN 24 2005) DISCUSSION... TONIGHT THROUGH SUNDAY...RATHER COMPLEX PATTERN THIS AFTERNOON. SATELLITE IMAGERY INDICATING AN UPPER LEVEL DISTURBANCE MOVING ACROSS SOUTHERN CANADA AT THIS TIME. THIS FEATURE MOVING THROUGH AN AREA NOT TOO TERRIBLY UNSTABLE BUT AN ISOLATED THUNDERSTORM IS NOT OUT OF THE REALM OF POSSIBILITIES THIS EVENING. THE AIRMASS IS MORE UNSTABLE OVER SOUTHERN MONTANA AS MOISTURE FROM ARIZONA AND UTAH IS BEING ADVECTED NORTH BY AN UPPER DISTURBANCE OVER THE SOUTHWEST UNITED STATES. THUNDERSTORMS HAVE BEEN FIRING OVER NORTHERN WYOMING AND SHOULD CROSS INTO SOUTHERN MONTANA SOON. SOME OF THESE STORMS COULD BECOME SEVERE. SOUTHWEST FLOW ALOFT INCREASES OVER THE AREA SATURDAY AS AN UPPER TROF STRENGTHENS OVER THE WEST COAST. MORE ENERGY WILL MOVE UP INTO THE AREA SATURDAY AND SATURDAY NIGHT INCREASING THE CHANCES FOR THUNDERSTORM ACTIVITY. A SURFACE COLD FRONT MOVES ACROSS THE AREA SUNDAY BRINGING COOLER AIR AND AGAIN THE POSSIBILITY OF THUNDERSTORMS. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES SATURDAY BEFORE DROPPING BACK ON SUNDAY. EMANUEL SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...TROUGH DROPS INTO THE PACIFIC NORTHWEST SUNDAY NIGHT WITH A HINT AT A FRONT DEVELOPING OVER NORTH CENTRAL MONTANA. THIS WOULD SUGGEST A POTENTIAL FOR CONVECTION TO SUSTAIN ITSELF OVERNIGHT ACROSS MY NORTHERN ZONES SO HAVE OPTED TO INCREASE POPS A BIT. BY MONDAY THE TROUGH DROPS INTO THE NORTHERN ROCKIES FOR GOOD POP CHANCES OVER THE ROCKY MTN FRONT. POSITION OF SURFACE LOW HAS ME CONCERNED THAT DOWNSLOPE WILL WIN OUT OVER THE PLAINS SO KEPT POPS LOW EXCEPT ALONG THE HI LINE WHERE SURFACE BOUNDARY SHOULD HELP FOCUS CONVECTION. TROUGH THEN PASSES THROUGH NORTHERN CWA MONDAY NIGHT FOR CONTINUED GOOD CHANCE TSTORMS HI LINE AND SOUTHWEST BUT DOWNSLOPE OVER PLAINS. BEHIND THE SYSTEM WE WILL SEE COOLER TEMPERATURES THROUGHOUT THE CWA AND DRIER WEATHER OVER ALL BUT THE HIGHER MOUNTAINS TUESDAY. A BIT WARMER WEDNESDAY AS RIDGE BUILDS IN. DITTMANN THURSDAY THROUGH FRIDAY...INCONSISTENCIES IN MODELS DURING THIS PERIOD. ONCE AGAIN...HEDGED TOWARD GFS SOLUTION AS THAT MODEL SHOWS BETTER RUN TO RUN CONSISTENCY. FLAT UPPER LEVEL RIDGE OVER CWA THURSDAY...AXIS BEGINS TO MOVE EAST THURSDAY NIGHT. MOISTURE IN BACKING FLOW ALOFT RESULTS IN SLIGHT CHANCE OF SHOWERS OVER THE NORTHERN CONTINENTAL DIVIDE. TEMPERATURES WARM TO A LITTLE ABOVE SEASONAL NORMALS. EK && .AVIATION... UPDATED 0455Z WESTERLY FLOW ALOFT WILL PERSIST OVER THE REGION OVERNIGHT AS AN UPPER TROUGH DIGS OVER THE PACIFIC NORTHWEST. SHOWER AND THUNDERSTORM ACTIVITY HAS ALL BUT ENDED EXCEPT NEAR THE LEWISTOWN AREA...AND THAT SHOULD END BY 09Z. EXCEPT FOR VERY ISOLATED MVFR CONDITIONS THROUGH 09Z...VFR CONDITIONS WILL PREVAIL THROUGH THE NIGHT AND SATURDAY MORNING. FLOW ALOFT WILL SHIFT MORE TO THE SOUTHWEST SATURDAY AS THE TROUGH MOVES FURTHER INLAND AND WILL SEE ANOTHER CHANCE OF THUNDERSTORMS OVER THE CWA FROM ABOUT 18Z AND BEYOND WITH HIGHEST CHANCES FOR STRONG STORMS WITH WINDS AND HAIL OVER THE EASTERN HALF OF THE CWA. AFTER 18Z SATURDAY EXPECT VFR CONDITIONS WITH SCATTERED MVFR AROUND THUNDERSTORMS. THOMSON && .PRELIMINARY POINT TEMPS/POPS... GTF 52 82 52 72 / 10 30 30 30 CTB 48 77 46 69 / 0 20 30 30 HLN 52 82 55 74 / 10 30 30 30 BZN 46 81 48 73 / 30 30 30 40 WEY 50 72 38 66 / 30 30 30 30 DLN 45 81 48 72 / 20 30 30 30 HVR 52 83 54 75 / 0 20 30 30 LWT 49 80 51 72 / 10 30 30 40 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MPJ LONG TERM....DITTMANN/KURDY AVIATION...THOMSON WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 515 AM MDT FRI JUN 24 2005 MTZ008>015-044>055-251105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 515 AM MDT FRI JUN 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. SOME OF THESE THUNDERSTORMS COULD PRODUCE HAIL AND STRONG WINDS. THE MOST LIKELY AREA FOR THE STRONGER STORMS TO DEVELOP IS FROM HELENA AND BOZEMAN IN THE SOUTH TO GREAT FALLS AND LEWISTOWN IN THE NORTH. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY DURING THE AFTERNOON AND EVENING HOURS. THE THREAT FOR THE STRONGEST STORMS RANGES FROM BEAVERHEAD COUNTY NORTH TO HELENA...GREAT FALLS AND LEWISTOWN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Great Falls radar (KTFX), 137 km away, was scanning. The volume nearest the first event began at 05:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456246.